Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 12, 2002, 6:25 PM CDT for Terry County, Texas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 6:25 PM CDT (23:25 UTC)
- Expired
- Jun 12, 2002, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Terry County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:43 PM CDT | Hail 1 | Johnson, TX | |
| Jun 12, 6:43 PM CDT | Thunderstorm Wind 61 E | Johnson, TX | Law enforcement officials estimated 70 mph thunderstorm wind gusts. |
| Jun 12, 7:15 PM CDT | Hail 1 | Gomez, TX | Quarter size hail destroyed at least 10,000 acres of cotton. |
| Jun 12, 7:18 PM CDT | Hail 1 | Brownfield, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:10 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 12, 2:10 PM CDT, 4 hours 15 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 210 PM CDT WED JUN 12 2002 COMPLEX SFC ANALYSIS EXISTS ACROSS THE SOUTHERN PLAINS EARLY THIS AFTERNOON WITH NUMEROUS BOUNDARIES. VISIBLE SATELLITE IMAGERY SHOWS AN E-W OUTFLOW BOUNDARY CRUISING SOUTH TOWARD THE LUBBOCK AREA FROM THE PANHANDLE WITH ANOTHER BOUNDARY EXTNDG ACROSS OKLAHOMA. FURTHER NORTH...TRUE COLD FRONT IS ORIENTED FROM EAST CENTRAL COLORADO INTO NEBRASKA. DRYLINE IS LOCATED OVER EASTERN NEW MEXICO WITH LOW TO MID 60 DEWPOINTS IN PLACE TO ITS EAST. BUILDING CU ALREADY DEVELOPING ALONG STATE LINE SOUTH OF CLOVIS WITH FLATTER CU NOTED ACROSS EASTERN CWFA WHERE DEWPOINTS ARE NR 70. UNLIKE YESTERDAY...DRYLINE HAS NOT MADE MUCH OF A PUSH EAST. AS TEMPS CONTINUE TO CLIMB INTO THE 90S...FEEL ISOLATED TO SCATTERED CONVECTION MAY ONCE AGAIN IGNITE LATE THIS AFTERNOON/EVENING INVOF DRYLINE FROM SOUTHWEST TX PANHANDLE TO ALONG THE TX/NM BORDER...IF CONVECTIVE INHIBITION CAN BE OVERCOME. SOME STORMS COULD BE SEVERE GIVEN ABUNDANT CAPE AND DIRECTIONAL SHEAR. SEE SPC SWODY1 FOR ADDITIONAL DETAILS. AS WITH THE CASE THE LAST FEW EVENINGS...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A SHORT TIME DUE TO WEAK FLOW ALOFT. FRONT STILL ON TRACK TO PUSH THRU CWFA THURSDAY AFTN. MAX TEMPS COULD BE A LITTLE TRICKY DUE TO TIMING OF FROPA AND RESIDUAL CLOUD COVER FROM ANY CONVECTION. CHANCE POPS STILL LOOK GOOD AREAWIDE THUR-FRI WITH FRONT IN AREA...AMPLE MOISTURE AND EASTERLY LOW LEVEL FLOW. ADDITIONALLY...ESTABLISHMENT OF NORTHWEST FLOW ALOFT WILL FAVOR NOCTURNAL CONVECTION FROM THE MOUNTAINS AS SOUTHEAST FLOW RETURNS AT THE SFC. NORTHWEST FLOW PATTERN LOOKS TO SET UP SHOP THRU EARLY NEXT WEEK AS THE EASTERN US STAYS UNDER THE INFLUENCE OF A BROAD UPPER TROF WITH UPR RIDGE AXIS NEAR THE FOUR CORNERS. LATEST AVN ALSO ADVERTISING ANOTHER FRONT COMING THRU LATE SUNDAY OR MONDAY. PRELIM NUMBERS... FRIONA 67/85/60/82 3343 TULIA 68/87/62/83 3343 LUBBOCK 71/91/63/84 3343 BROWNFIELD 70/93/63/85 3343 CHILDRESS 73/89/64/84 3343 ASPERMONT 75/95/67/86 2343 .LUB...NONE ELLIS
In the hours before
Special weather statement, Jun 12, 3:46 PM CDT, 2 hours 39 minutes before
TXZ021>031-033>036-039-040-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CDT WED JUN 12 2002 A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES... BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...FLOYD... HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...SWISHER... TERRY...AND YOAKUM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:12 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Terry | 33 min |
| Jun 12, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 63 min |
| Jun 12, 4:46 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 44 min |
| Jun 12, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 62 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 40 min |
| Jun 12, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.